- Birth Control Pills and Headaches - WHW Dec 2006
- Maori youth and contraception - WHW June 2006
- More on Depo-Provera and Bone density - WHU November 2005
- Depo-provera, bone density & young women - WHU July 2005
- Higher risk of blood clots with birth-control patches - WHW September 2005
- Depo Provera strips bone density - WHU Octobr 2004
December 2006 Women's Health Watch
The study did not find a dose-response relationship among present users of estrogen containing OCs. However, the authors caution that they believe this is because the difference in estrogen levels in current low-dose OCs is small (30 ug-50ug). It is proposed that because even at the lowest dosages OCs contain four times a women's natural menstrual cycle level of estrogen, the smaller difference between currently available dosages is less significant. Because participants in this survey registered both exposure (OC use) and disease (headaches) at the same time a causal relationship could not be established. The fact that women who had never taken OCs containing estrogen had significantly lower prevalence of headaches indicates that we should question and investigate this relationship.
Aegidius, K et al. (2006) Oral contraceptives and increased headache prevalence Neurology 66:349-53.
June 2006 Women's Health Watch
November 2005 Women's Health Update
A contribution from Dr Christine Roke, the National Medical Advisor from the Family Planning Association. The Family Planning Association has been aware of the link between Depo Provera and lowered bone density for more than a decade since some of our clients were involved in research on the issue at AucklandMedicalSchool. Unfortunately not enough teenagers wished to participate in the observational study at the time so we were left with no clear answers for this age group. However the Auckland work and overseas studies indicated that bone loss plateaus after a few years on Depo Provera and that bone loss was reversible on stopping Depo Provera use. Read More (pdf)
July 2005 Women's Health Update
Back in November 2004 the FDA issued its strongest possible warning about the substantial loss of bone mineral density that research shows follows long term use (two or more years) of the drug. As a result of a new study published in September 2002 the drug manufacturer Pfizer wrote to health professionals advising that the contraceptive injection should be used for no longer than two years and only when other birth control methods are inadequate. Read More (pdf)
September 2005 Women's Health Watch
Women like Zakiya Kennedy, an 18-year-old Manhattan fashion student who collapsed and died in a New York subway station last April; Sasha Webber, a 25-year-old mother of two from Baychester, New York who died of a heart attack after six weeks on the patch last March; and Kathleen Thoren, a 25-year-old mother of three who died last November after developing a blood clot in her brain two weeks after she started on the Ortho Evra contraceptive patch.
An analysis of reports filed with the American Food and Drug Administration (FDA) appear to indicate that the risk of blood clots is three times greater for women using the patch than for women using contraceptive pills. However, as the FDA's reporting system is voluntary and has other significant weaknesses, the actual incidence may be even higher... Read More
October 2004 Women's Health Watch